The nature of the rashes vary widely from simple macular skin discoloration to papular eruptions with and without itching.
Knowing the ubiquitous nature of ubiquinone - CoQ10 - and the reality of ubiquinone deprivation from statin use, one is tempted to consider either diminished skin cell wall integrity or reduction in skin cell energy both theoretically amenable to supplemental Coenzyme Q10 but this is far from established.
With respect to the one report of increased frequency of herpes eruptions the mechanism of action undoubtedly relates to the immuno-suppressive effect of statin drugs leading to increased susceptibility to certain infections.
The following are some of the reports I have received from readers of my books and this website regarding skin complaints and a possible association with the use of statin drugs.
1) After about four months I was very itchy on my arms. After several weeks I told the doctor and he told me to stop the Vytorin. After the itching stopped my forearms and forelegs feel like wax. No feeling in the outer layers. This had been going on for a few months.
2) Hi, I am not sure if this is a side effect. I have tried to research it and several web sites mention eczema. I have noticed a peeling of skin around my knees, elbows, upper arms and neck area. I have never ever had this problem. I am of Italian decent and have very oily skin. I am 52, but just since I have been on the Vytorin for 2 weeks, beside the headaches, fatigue and being overly crabby, the skin has started peeling! Several friends have made comments about it.
3) I started taking Vytorin in March 2005 and noticed that I had a very difficult time sleeping. My liver function tests were not good but my cholesterol was definitely better. Also I started noticing dandruff-like scalp problems. In the meantime, without asking my doctor, I cut the dosage in half to 10/20. I was able to sleep much better. Month by month the scalp problem continued to worsen until it resembled seborrhea or psoriasis. So I used different types of medicinal shampoos, put apple cider vinegar on my scalp and started using Scalpicin. Meantime my prescription was running low and we had changed insurance companies so I had to request a new prescription. The prescription has been really slow arriving and I have been without the Vytorin for about a week now. In this week my scalp problem is much improved and is almost back to normal.I am wondering if the side effects are worth it. Maybe I am better off with higher cholesterol.
4) I have been taking Mevacor for about three years and recently I noticed a rash on my skin particularly on my legs and arms. Some of them were very large and dark red. My Doctor took me off and it's already been about two weeks but the rash is not gone.
5) I have begun to think that an unusual problem that I have is associated with Lipitor. My daughter is a physician and she has also consulted with associates who have never heard of what I describe. In late afternoon and night, I develop a burning sensation of the skin on my back, mainly on my lower back. I had previously taken Zocor with no such problem. I've been taking Lipitor for about two years now and the problem continues to get worse.
6) I suffer from above-the-waist herpes, specifically on my right hand, and have had it for 25 years. By careful monitoring of my diet (mostly eliminating caffene and chocolate and alcohol) and getting enough sleep I had the disease down to one or two episodes a year. In six weeks on just 10 mg Lipitor, I have had five painful episodes, one on top of the other. I no longer take Lipitor but have not talked to my doctor yet. She ran a blood test for liver damage but not cholesterol a week ago and has not contacted me yet. I feel if cholesterol levels were not checked why take Lipitor in the first place?
8) Since starting Vytorin I have had very itchy nipples. I am a male age 45. I will check with my doctor for male breast cancer but I think it is the Vytorin. I have also had some short-term memory loss.
9) On Vytorin it took me a few months to realize that the antifungal (Naftin cream) I was using to treat a crotch irritation might be causing my nausea. My blood liver enzymes were elevated. Almost immediately after stopping my anti-fungal cream my nausea disappeared and my next blood work showed my liver enzymes had returned to normal. My physician said oral anti-fungals are contraindicated with statins but he had never heard any problems with external applications of anti-fungals. I can guarantee you that I could take my liver enzymes up within a week or so by using an antifungal cream.
10) I get disturbed when I read of statin drugs, as in today's paper when I read the article about you and your book. I have indeed had a bad result from statin drugs, and would like to warn others to watch out for side affects. I took Lipitor a few years back and after about a year and a half was having nausea and could not eat. I had all the tests: upper G.I., lower, etc. with no findings. I decided on my own to stop Lipitor and see what happened. In a week I felt better and started to lose that awful nausea. Also, I found that a skin condition on my feet cleared up. I had been to two dermatologists and several other doctors and none knew what it was. I would get a sore especially where my shoe rubbed that became red. Then the skin would slip off. Though the skin grew back, it wouldn't attach to the foot; it would just grow and come off. Now I am better.
Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor